Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2019, 2:38 PM EDT for Clearfield County, Elk County, Pennsylvania. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2019, 2:38 PM EDT (18:38 UTC)
- Expired
- Jul 6, 2019, 3:15 PM EDT
- In force
- 37 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clearfield County, PA, Elk County, PA
The radar
The State College radar (KCCX), 59 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:15 PM EDT | TSTM WND DMG | 4 Sw Ridgway, PA | TREES DOWN NEAR PA-949 IN CHERRY TREE FLATS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS51 KCTP 061838
SVRCTP
PAC033-047-061915-
/O.NEW.KCTP.SV.W.0182.190706T1838Z-190706T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
238 PM EDT Sat Jul 6 2019
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in north central Pennsylvania...
North central Clearfield County in central Pennsylvania...
* Until 315 PM EDT.
* At 237 PM EDT, a severe thunderstorm was located near Portland
Mills, moving east southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* This severe thunderstorm will be near...
Brandy Camp around 240 PM EDT.
Force and Parker Dam State Park around 300 PM EDT.
Medix Run and Benezette around 310 PM EDT.
Other locations impacted by this severe thunderstorm include
Weedville and Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 7884 4132 7824 4123 7824 4115 7826
4111 7832 4136 7887
TIME...MOT...LOC 1837Z 290DEG 32KT 4136 7876
HAIL...0.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:23 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 6, 12:23 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service State College PA 1223 PM EDT Sat Jul 6 2019 .SYNOPSIS... A cold front over Lake Erie at midday will drift slowly southeast across the state this afternoon and tonight, reaching close to the MD border by sunrise Sunday. Locally heavy rain and gusty winds are expected from thunderstorms developing ahead of this frontal boundary this afternoon and evening. The cold front will move only slowly southward on Sunday and Monday. The air will dry out noticeably over the northern half of the state on Sunday, but still feel a little humid in the south. High pressure centered to our north will continue to bring in drier air in for the first half of the week. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Radar beginning to gradually light up in the heat of the midday across the favored east slopes of the Pocono Plateau in Eastern PA, and more recently along the Lake Erie Breeze boundary just southeast of Interstate 90. Over the Bulk of Central PA and the Susq Valley, a weak mid level thermal ridge and earlier fog/low stratus was helping to suppress convection for now. However, SB Cape of over 3000 j/kg was advecting into central PA from the west ATTM. Very high PWAT air averaging 1.75 to 2 inches across the CWA will help fuel the TSRA with enough juice to bring the potential for locally torrential rain over over 2 inches within just a 30 minute period where some temporary training occurs. FFG values on the 1-3 hour timeframe are 1.5 to 2 inches across portions of our Western and NW Mtns while guidance is near or over 3 inches across much of the Central mtns and Susq Valley, so there's less of a flash flooding concern there. Flash Flood Watch was issued in collaboration with surrounding WFOs to include the Laurels and NW mtns through 04Z Sunday. SPC MRGL risk also has been carried forward to Day 1. Freezing level is around 13-15KFT AGL so large hail is not a significant threat, but localized wet microburts could occur beneath the collapsing taller cores in the TSRA, especially across the north where 0-3km bulk shear will be somewhat stronger at 25-30 kts. Heat index gets into the 90s in the SE half of the area, with temps in the u80s again. The NW will have that early convection which will likely hold their temps down until late aftn when they should poke up to around 80F. && .SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/... By sunset, the storms should be drifting to the south of UNV- IPT. As usual, the SE will storms last a little longer into the night with the sfc front/trough and some lift ongoing at sunset. But, the convection will become less numerous as we approach midnight. The drier air will lag a little behind the back of the main batch of convection. There will probably be some showers over the nrn mtns as the real push of dry air goes through in the late evening and early night. The dewpoints and PWATs should begin to fall off gradually - but only for the north tonight. The dry air will have trouble getting down to the Turnpike as the front hangs up just to the south of the state on Sunday and perhaps into Monday. Thus, a revival of isold/sct convection is expected for the srn two tiers of counties Sun aftn. These will be poorly organized, and not all that deep. They will die off as evening craws closer. Mins tonight will drop back close to 60F in the nrn tier, but hang in the 70s in the S. More sun in the north (after some fog) should help temps get back to the u70s on Sunday, and most other places will be back into the 80s. Can't shake summer that easily. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Drier air will gradually slip southward into the area, with the 12z GEFS showing PWATs dropping to -1SD below normal across nrn PA Sunday into Monday. However, the cold front could get hung up just south of the region, which would maintain a low chance for aftn SHRA/TSRA across srn PA for Monday. As is often the case in July, the higher humidity never makes it very far to our south and it will gradually return northward into central PA later next week. Along with increasing humidity will come the potential for diurnal convection. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Scattered to numerous thunderstorms are expected to develop during the afternoon and evening in advance of a cold front pushing southeast from the eastern Great Lakes. Locally heavy downpours will produce brief IFR/LIFR vis and strong wind gusts. Lingering showers/storms should fade into tonight with a general drying trend from north to south expected into Sunday. A light wind should preclude fog formation in most areas but some patchy low clouds are possible especially over the far southwest airspace. .Outlook... Sun...Isolated PM t-storms possible srn 1/4. Mon...AM valley fog nrn 1/2. Isolated PM t-storms possible srn 1/3. Tue...Isolated PM t-storms possible srn 1/3. Wed...Isolated PM t-storms possible wrn 1/3. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ004-005-010-017- 024-025-033-034. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Dangelo LONG TERM...Evanego AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 6, 12:01 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1201 PM EDT Sat Jul 6 2019 PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053- 056>059-063>066-071615- Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1201 PM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds are possible from around 2 pm into the evening. Also, very heavy rainfall is possible and could lead to flash flooding, especially in locations which have received heavy rain in the past two days. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-017-024-025-033-034-071615- Warren-McKean-Elk-Clearfield-Cambria-Blair-Somerset-Bedford- 1201 PM EDT Sat Jul 6 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 11:29 AM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
1129 AM EDT Sat Jul 6 2019
PAZ058-061615-
Schuylkill PA-
1129 AM EDT Sat Jul 6 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
1215 PM EDT...
At 1127 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from New Mahoning to near Snyders. Movement was
to the east southeast at 20 mph.
Brief wind gusts between 40 and 50 mph and pea size hail are
possible.
Locations impacted include...
Snyders.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
If on or near ab area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4070 7581 4068 7587 4075 7601 4082 7589
4073 7576
TIME...MOT...LOC 1527Z 290DEG 17KT 4079 7580 4076 7591
LambertLocal storm report, Jul 6, 12:36 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1236 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN JERSEY SHORE 41.20N 77.27W
07/05/2019 M1.91 INCH LYCOMING PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901510
TRAVISSpecial weather statement, Jul 6, 1:28 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
128 PM EDT Sat Jul 6 2019
PAZ004-005-061830-
McKean PA-Warren PA-
128 PM EDT Sat Jul 6 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 230 PM EDT...
At 126 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles north of Scandia to near Youngsville to
near Grand Valley. Movement was east at 25 mph.
Torrential rain of 1 to 2 inches is expected.
Localized wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Warren, Bradford, Allegany State Park, Sheffield, Youngsville,
Russell, Scandia, Ludlow, Marshburg, Grand Valley, Warren South,
Garland, Kinzua Dam, Chapman State Park, Tidioute, Lewis Run,
Starbrick, Clarendon and University Of Pittsburgh - Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm. Persons in campgrounds
should consider seeking sturdy shelter until these storms pass.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4180 7961 4182 7959 4194 7939 4200 7920
4200 7837 4162 7913 4163 7925 4171 7962
TIME...MOT...LOC 1726Z 281DEG 20KT 4200 7900 4189 7929 4176 7955
LambertSpecial weather statement, Jul 6, 2:19 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
219 PM EDT Sat Jul 6 2019
PAZ004>006-011-061915-
McKean PA-Warren PA-Potter PA-Cameron PA-
219 PM EDT Sat Jul 6 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN...MCKEAN...
POTTER...AND CAMERON COUNTIES UNTIL 315 PM EDT...
At 219 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles south of Weston Mills to Rew to near
Wetmore to 7 miles southwest of Sheffield. Movement was east at 45
mph.
Torrential rain is expected.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Kane, Coudersport, Port Allegany, Sheffield, Smethport, Wetmore,
Roulette, Shinglehouse, Genesee, Betula, Rew, Harrison Valley,
Crosby, Ludlow, Marshburg, Kinzua Bridge State Park, Denton Hill
State Park, Coryville, Cyclone and Westline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4194 7761 4176 7781 4159 7812 4160 7848
4163 7849 4163 7927 4179 7895 4199 7846
4200 7761
TIME...MOT...LOC 1819Z 265DEG 46KT 4199 7841 4188 7854 4172 7881 4163
7915
LambertSpecial weather statement, Jul 6, 2:25 PM EDT, 13 minutes before
Special Weather Statement National Weather Service State College PA 225 PM EDT Sat Jul 6 2019 PAZ037-061915- Tioga PA- 225 PM EDT Sat Jul 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 315 PM EDT... At 224 PM EDT, Doppler radar indicated a strong thunderstorm near Westfield, moving east at 30 mph. Torrential rain is expected. Wind gusts 40 to 50 mph are possible. Locations impacted include... Mansfield, Wellsboro, Elkland, Westfield, Gaines, Millerton, Keeneyville, Tioga, Knoxville, Roseville, Osceola, Tioga Junction and Mansfield University. PRECAUTIONARY/PREPAREDNESS ACTIONS... Minor flooding may develop. Do not drive into water covering the roadway. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4199 7692 4177 7690 4173 7761 4200 7761 TIME...MOT...LOC 1824Z 262DEG 28KT 4190 7745 Ceru
Local storm report, Jul 6, 2:30 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND DMG 3 WSW SCANDIA 41.89N 79.09W
07/06/2019 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER CTP1901511
TRAVISThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:30 PM EDT | Flash Flood Warning | CTP | York | 104 min |
| Jul 5, 9:56 PM EDT | Areal Flood Warning | CTP | Adams | 2 hr |
| Jul 6, 11:29 AM EDT | Special Weather Statement | CTP | Carbon | 46 min |
| Jul 6, 11:49 AM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Clearfield, Elk, McKean and 2 more | 8 hr |
| Jul 6, 1:28 PM EDT | Special Weather Statement | CTP | Warren | 62 min |
| Jul 6, 2:19 PM EDT | Special Weather Statement | CTP | McKean, Potter | 56 min |
| Jul 6, 2:25 PM EDT | Special Weather Statement | CTP | Tioga | 50 min |
| Jul 6, 2:59 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 61 min |
| Jul 6, 3:08 PM EDT | Areal Flood Advisory | CTP | Potter | 112 min |
| Jul 6, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 46 min |
| Jul 6, 3:26 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 49 min |
| Jul 6, 3:33 PM EDT | Special Weather Statement | CTP | Franklin | 42 min |
| Jul 6, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 62 min |
| Jul 6, 3:59 PM EDT | Special Weather Statement | CTP | Blair | 46 min |
| Jul 6, 4:03 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 72 min |
| Jul 6, 4:15 PM EDT | Areal Flood Advisory | CTP | Lycoming, Tioga | 3 hr |
| Jul 6, 4:20 PM EDT | Special Weather Statement | CTP | Snyder, Union | 40 min |
| Jul 6, 4:21 PM EDT | Special Weather Statement | CTP | Franklin | 24 min |
| Jul 6, 4:38 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton | 3 hr |
| Jul 6, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Snyder, Union | 95 min |
| Jul 6, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 63 min |
| Jul 6, 4:46 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon | 29 min |
| Jul 6, 4:57 PM EDT | Areal Flood Advisory | CTP | Lycoming | 3 hr |
| Jul 6, 4:58 PM EDT | Special Weather Statement | CTP | Adams, Cumberland | 62 min |
| Jul 6, 5:11 PM EDT | Special Weather Statement | CTP | Huntingdon, Juniata, Mifflin | 49 min |
| Jul 6, 5:25 PM EDT | Areal Flood Advisory | CTP | Cambria | 3 hr |
| Jul 6, 5:34 PM EDT | Areal Flood Advisory | CTP | Snyder, Union | 3 hr |
| Jul 6, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, Lebanon, York | 71 min |
| Jul 6, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 66 min |
| Jul 6, 5:41 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Jul 6, 5:46 PM EDT | Special Weather Statement | CTP | Perry | 44 min |
| Jul 6, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Fulton, Huntingdon | 66 min |
| Jul 6, 5:57 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Snyder, Union | 3 hr |
| Jul 6, 6:15 PM EDT | Special Weather Statement | CTP | Fulton | 45 min |
| Jul 6, 6:22 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lancaster, Lebanon, York | 113 min |
| Jul 6, 6:26 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon, York | 79 min |
| Jul 6, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, Fulton, York | 76 min |
| Jul 6, 6:50 PM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, Perry, York | 3 hr |
| Jul 6, 7:50 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.